I am suffering from debilitating tendon pain in many joints. I am inclined to accredit this as a side effect of Levaquin, but none of the doctors I've seen have agreed with this, though they also have not offered any other explanation. Please find my story below:
I am a 25 year old male. I have been an avid weight lifter for about 5 years, and a regular rock climber for about 1 year. At the end of January of this year, I was prescribed 10 days of Levaquin with a (6 day) Prednionse burst pack, for a sinus infection. On the 9th or 10th day of the Levaquin, I started to experience severe pain in both biceps, along the inside of my elbows. I also had less severe pain in my shoulders, forearms, and the bottom of my elbows (the tennis elbow region). I was doing a lot of rock climbing at the time, so I credited the rock climbing as the cause of the tendinitis, and resolved to take some time off. After about 3 weeks without improvement, I went to my Primary Physician (who is also a Sports Medicine specialist). He confirmed that I had biceps tendinitis and stated that it was likely due to a combination of the Levaquin and my high activity level, and that I should take if very easy for a few months and it should improve.
For the next few months, I did very little rock climbing, and concentrated my weight lifting on lower body exercises. I could still do upper body pushing (presses, etc...) exercises, but any sort of pulling movement (pullups, rows, etc...) aggravated my biceps and forearms. In April of this year, I started developing terrible headaches. My doctor was hesitant to accredit these to a sinus infection (I have bad allergies), so first attempted to treat with prednisone. (When the prednisonse was ineffective, he prescribed a non-quinolone antibiotic, the headaches went away a few days after). The prednisonse was a 21 day taper. Towards the end of the 21 days, my joint pain got much worse. The pain in my elbows, forearms, and shoulders intensified. Also, I started getting pain in both legs: in the achilles tendons, knees, and the hamstring tendons (along the back of my knees).
At this point, I decided it was time to see an Orthopedist. The Orthopedist confirmed the tendinitis. Because the tendinitis in my biceps and elbows had occurred the longest, he wanted to try to treat that with physical therapy, and to readdress the other joint issues after they weren't so recent. So, I did 2 months of physical therapy, which consisted of needling and eccentric exercises. After this was produced no improvement, my physical therapist had me go back to the Orthopedist, who then sent me to a Rheumatologist .
The Rheumatologist did a lot of blood work, for things like Lupus and Rheumatoid Arthritis, all of which was negative. He also had me try a few different NSAID (1 week on high dose of aleve, 1 week on voltaren, 1 week on celebrex, and 2 weeks on mobic). After these produced no improvement, he conducted a bone scan, to definitively rule out anything insidious After the bone scan results came back negative, he told me that he was labeling me with "enthesopathy" and recommended I either try a long course of anti-depressents (cymbalta or savella) for pain, or consult a pain clinic.
I found this recommendation to be odd, so I returned to my primary physician for a second opinion. I described to him that in addition to the tendon pain I also get extreme muscle stiffness, and fairly regular muscle spasms (my physical therapist often commented that my biceps were very "rope-y"). He told me to try Baclfoen for the stiffness, prior to considering the anti-depressant. I've been on the Baclofen for about 2 weeks now. I feel slightly less stiff, but this could also be due to the thorough, twice a day stretching I've been doing (This brings us to current day).
Every doctor I've talked to (my primary physician, rheumatologist, orthopedist, and my allergist (in came up in conversation)) is very hesitant to ascribe this to the Levaquin, because it does not fit the normal presentation, because of the two different onsets of the pain. However, I find it much more likely that I have some sort of anomalous presentation of this rare side effect, than that I have some utterly mysterious, undiagnosable, unknown disorder. It seems possible to me that the levaquin had done damage to the joints in my legs, which was then aggravated by the 2nd course of predniosnse. The idea that it is a neurological pain condition, seems very unlikely to me. It is my understanding that these are generally characterized by pain which gets worse with inactivity, and tends to dissipate with motion. However, my pain seems much more musculoskeletal, it is aggravated by activity. Weight lifting hurts my elbows, walking hurts my knees, etc.
Thank you very much for your time and any advice you may have